- 8 Months ago
The number of diabetics in India is increasing day by day. In this metabolic disorder, the blood sugar levels are high either because the production of insulin is low or the cells of the body do not respond to insulin properly or both.
In a country like India, with such an alarming number of diabetics, it is important to know how to prevent diabetic emergencies.
A person with diabetes can face life-threatening emergencies due to fluctuations in insulin levels in the body. High insulin levels can cause low sugar in the blood called hypoglycemia leading to insulin shock.
Low insulin levels can cause high sugars in the blood called hyperglycemia which can lead to diabetic coma.
Some of the symptoms of insulin shock are:
• Dizziness and fainting episodes
• Shaking and fits, shivering and chills
• Dryness of mouth
• Pain in the stomach
• Rapid pulse and fast breathing
• Sweaty and pale skin
• Headache and hunger
• Numbness of feet or hands.
Symptoms of diabetic coma are:
• Gasping for breath
• Rapid or weak pulse
• Drowsiness, gradual loss of consciousness.
How can you help?
If the person is unconscious,
• Call for the ambulance immediately.
• Remove any restrictive clothing and roll the person on the side. As lying on the back may cause obstruction of the airway.
If the person is conscious:
• If the person appears disoriented or confused, give him or her something sweet to eat and seek medical help immediately.
Prevention is better than cure
You can prevent the development of such emergencies whether you are a patient or a caregiver.
Remember the following points:
• Never change the dosage, timing, and brand of medication without the consent of your health care provider.
• Always keep glucose gel or sweets with you when you travel out of your house.
• Always carry your medication with you.
• Wear a medical bracelet with complete information regarding your condition, address and emergency contact details.
• Always check the expiry of your medication.
• Do not skip a dose, if you miss, do not take the medication twice to make up for the missed dose.
• Consult with your doctor, dietician and fitness expert regularly.
• If you notice something is the wrong call for help without delay.